Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 19, NWS Medford, OR

August 4, 2014Modoc County, Siskiyou County, California; Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 4, 2014, 7:13 PM PDT for Modoc County, Siskiyou County, California; Klamath County, Oregon. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2014, 7:13 PM PDT (02:13 UTC)
Expired
Aug 4, 2014, 7:43 PM PDT
In force
30 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR

The radar

The Medford radar (KMAX), 101 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:15 PM PDTHAIL 0.881 Nnw Merrill, ORCORRECTION: TIME CHANGED FROM 9:15 PM TO 7:15 PM. SPOTTER REPORTS HAIL ABOUT 0.8 INCHES ACROSS WITH SOME BREEZY WINDS AND SOME DECENT RAIN. NO DAMAGES OR FLOODING REPORTED. HAIL DURATION 30 MINUTES. OBSERVER LOCATION 2M N MERRILL ( FIRE DISPATCH #).
Aug 4, 7:34 PM PDTHAIL 0.88Merrill, ORLOTS OF DIME AND NICKLE SIZED HAIL. HEAVY RAIN IS PRODUCING PONDING OF WATER ON ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS56 KMFR 050213
SVRMFR
CAC049-093-ORC035-050300-
/O.NEW.KMFR.SV.W.0019.140805T0213Z-140805T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
713 PM PDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MODOC COUNTY IN NORTHERN CALIFORNIA...
  NORTHEASTERN SISKIYOU COUNTY IN NORTHERN CALIFORNIA...
  SOUTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON...

* UNTIL 800 PM PDT

* AT 710 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTH OF TULELAKE...OR 20 MILES SOUTHEAST
  OF KLAMATH FALLS...AND MOVING SOUTHWEST AT 15 MPH. IN              
  ADDITION...THIS STORM WILL PRODUCE VERY HEAVY RAIN WITH LOCALIZED  
  FLOODING POSSIBLE ALONG HIGHWAY 39.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MERRILL.

LAT...LON 4183 12148 4208 12177 4222 12149 4202 12125
TIME...MOT...LOC 0211Z 063DEG 12KT 4204 12148

$$

WRIGHT
2 follow-up statements
406 
WWUS56 KMFR 050234
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
734 PM PDT MON AUG 4 2014

CAC049-093-ORC035-050300-
/O.CON.KMFR.SV.W.0019.000000T0000Z-140805T0300Z/
SISKIYOU CA-MODOC CA-KLAMATH OR-
734 PM PDT MON AUG 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR SOUTH CENTRAL KLAMATH...NORTHWESTERN MODOC AND NORTHEASTERN
SISKIYOU COUNTIES...

AT 730 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR MERRILL...OR 17 MILES SOUTHEAST OF
KLAMATH FALLS...MOVING SOUTHWEST AT 10 MPH.

THIS STORM IS SLOW MOVING AND WILL PRODUCE VERY HEAVY RAINFALL. 
LOCALIZED FLOODING WILL BE POSSIBLE ALONG HIGHWAY 39 AND IN THE TOWN 
OF MERRILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DESTRUCTIVE HAIL...DEADLY CLOUD TO GROUND 
LIGHTNING...AND VERY HEAVY RAINFALL. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4183 12148 4208 12177 4222 12149 4202 12125
TIME...MOT...LOC 0231Z 068DEG 29KT 4199 12163

$$

WRIGHT
617 
WWUS56 KMFR 050243
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
743 PM PDT MON AUG 4 2014

CAC049-093-ORC035-050251-
/O.CAN.KMFR.SV.W.0019.000000T0000Z-140805T0300Z/
SISKIYOU CA-MODOC CA-KLAMATH OR-
743 PM PDT MON AUG 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KLAMATH...
NORTHWESTERN MODOC AND NORTHEASTERN SISKIYOU COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND LARGE HAIL IS NO LONGER EXPECTED. 
HOWEVER...THIS STORM WILL CONTINUE TO PRODUCE HEAVY RAIN FOR ANOTHER 
HALF HOUR OR SO...THUS TRAVELERS AND RESIDENTS SHOULD WATCH FOR 
LOCALIZED FLOODING OF AREA ROADWAYS.

LAT...LON 4183 12148 4208 12177 4222 12149 4202 12125
TIME...MOT...LOC 0241Z 068DEG 29KT 4196 12173

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:59 PM PDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 4, 2:59 PM PDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
259 PM PDT MON AUG 4 2014

.DISCUSSION...WATER VAPOR IMAGERY IS SHOWING A LARGE PLUME OF
MONSOONAL MOISTURE LIFTING NORTHWARD THROUGH NORTHERN CALIFORNIA
AND INTO OREGON THIS AFTERNOON. THIN CIRRUS AND WILDFIRE SMOKE HAS
BEEN INHIBITING SURFACE HEATING A BIT EARLY THIS AFTERNOON, BUT
RADAR IMAGERY IS NOW SHOWING SOME SHOWER/THUNDERSTORM DEVELOPMENT
IN LAKE AND MODOC COUNTIES. THIS ACTIVITY WILL CONTINUE TO ENHANCE
THIS AFTERNOON AND MOVE TO THE WEST SOUTHWEST THROUGH THIS
EVENING. INSTABILITY WILL ALSO CONTINUE TO INCREASE FROM SISKIYOU
COUNTY NORTHWARD UP ALONG THE CASCADES AND EXPECT THUNDERSTORMS TO
DEVELOP THERE TOO AS THE CAP ERODES. THERE IS STILL A SIGNIFICANT
THREAT FOR A LOT OF LIGHTNING WITH THESE STORMS AND AS A RESULT,
WE ARE MAINTAINING THE RED FLAG WARNING THROUGH THE FIRST PART OF
TONIGHT (2AM PDT). WITH THE UPPER LOW NEAR TAHOE, THE FLOW ALOFT IS
FAIRLY LIGHT OUT OF THE NORTHEAST, SO STORM MOTIONS WILL BE ON THE
SLOW SIDE. PRECIPITABLE WATER VALUES OVER A BROAD AREA ARE
1.00-1.25 INCHES, SO STORMS THAT DO DEVELOP WILL PRODUCE RAINFALL.
DUE TO SLOW STORM MOTIONS, SOME OF THE STRONGER STORMS WILL HAVE
THE CAPABILITY OF PRODUCING VERY HEAVY RAINFALL. THIS MAY PRESENT
A FLASH FLOOD THREAT...ESPECIALLY TO AREAS THAT HAVE PREVIOUSLY
BURNED. WITH THE SOUTHWESTWARD MOVEMENT, SOME STORMS THAT FORM
OVER THE CASCADES AND THE EAST SIDE THIS AFTERNOON MAY DRIFT OVER
THE ROGUE VALLEY THIS EVENING. LATEST HRRR GUIDANCE IS INDICATING
THAT MANY OF THE STORMS THAT GET GOING THIS AFTERNOON AND EVENING
WILL MORPH INTO AN AREA OF SHOWERS WITH EMBEDDED THUNDER LATE
TONIGHT INTO TUESDAY MORNING AS IT CONTINUES TO SAG SLOWLY
SOUTHWESTWARD. THIS SEEMS REASONABLE AS WE LOSE THE DAYTIME
INSTABILITY AND THE AXIS OF DEFORMATION STARTS TO SHIFT SOUTHWARD.

WE EXPECT THE BEST THUNDERSTORM PROBABILITIES TO SHIFT
SOUTHEASTWARD TUESDAY AFTERNOON AND EVENING AS THE UPPER LOW FILLS
AND THE DEFORMATION AXIS CONTINUES SOUTHEASTWARD...BUT STILL
EXPECT SOME DEVELOPMENT IN NORTHERN CALIFORNIA AND PORTIONS OF
SOUTHERN KLAMATH AND LAKE COUNTIES. WE HAVE DECIDED TO WAIT TO SEE
HOW MUCH LIGHTNING AND RAINFALL WE GET WITH TODAY'S STORMS AND
HAVE PUSHED BACK THE START TIME OF TUESDAY'S FIRE WEATHER WATCH TO
18Z. MUCH WILL DEPEND ON HOW MUCH RESIDUAL CLOUD COVER REMAINS IN
THE MORNING AND IF WE CAN GET SOME SUN TO DESTABILIZE THE
ATMOSPHERE FOR THE AFTERNOON. WEST TO NORTHWEST FLOW ALOFT WILL
BEGIN TO MOVE INTO NORTHWESTERN SECTIONS OF THE CWA TUESDAY, SO
WE'RE NOT EXPECTING ANY DEVELOPMENT WEST OF THE CASCADES.

BY WEDNESDAY, THERE IS STILL A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS SOUTH AND EAST SECTIONS OF THE CWA, BUT THE REST OF THE
AREA WILL BE DRY AS NORTHWESTERLY FLOW ALOFT TAKES OVER. WE SHOULD
CATCH A BREAK THURSDAY WITH ACTIVITY STAYING MOSTLY SOUTH WITH
NEAREST ISOLATED ACTIVITY POPPING UP ALONG THE SIERRAS/LASSEN
AREA SOUTH OF THE CWA.

FRIDAY THROUGH THE WEEKEND...AN UPPER TROUGH WILL DEVELOP NEAR THE
NORTHWEST CALIFORNIA COAST AND THIS MAY DEVELOP INTO ANOTHER UPPER
LEVEL LOW. THIS WILL INCREASE THUNDERSTORM CHANCES AGAIN OVER THE
MOUNTAINS AND FROM THE CASCADES EASTWARD. SPILDE

&&

.AVIATION...FOR THE 04/18Z TAFS...SMOKE WILL CONTINUE TO AFFECT
VISIBILITY OVER PORTIONS OF SOUTHWEST OREGON AND NORTHERN
CALIFORNIA TODAY. HOWEVER, THE TERMINALS ARE NOT HAVING ANY
RESTRICTIONS. IFR CIGS IN STRATUS WILL IMPACT THE COAST (INCLUDING
KOTH) ALTHOUGH THE STRATUS WILL DISSIPATE TO NEAR THE BEACHES LATE
THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP INLAND THIS AFTERNOON MAINLY NEAR AND EAST OF THE
CASCADES AND ACROSS NORTHERN CALIFORNIA. CIGS AND VIS WILL BE VFR
OUTSIDE STORMS, BUT STORMS MAY BRING HEAVY RAIN WITH POSSIBLE MVFR
OR EVEN IFR CIGS AND VIS THROUGH THE NIGHT.

&&

.MARINE...UPDATED 300 PM PDT 4 AUG 2014...
A THERMAL TROUGH PATTERN ALONG THE COAST WITH HIGH PRESSURE OFFSHORE
WILL MAINTAIN GUSTY NORTH WINDS AND ELEVATED SEAS THROUGH THE
WEEK...MAINLY ACROSS THE WATERS SOUTH OF CAPE BLANCO. VERY STEEP
SEAS WILL BE CONFINED TO AREAS BEYOND 10NM FROM SHORE AND SOUTH OF
GOLD BEACH. THE THERMAL TROUGH PATTERN WILL STRENGTHEN WEDNESDAY INTO
FRIDAY...SO INCREASING WINDS AND SEAS ARE EXPECTED. JBL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 2 AM PDT TUESDAY FOR ORZ617-620>625.
     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR ORZ621-623>625.

CA...RED FLAG WARNING UNTIL 2 AM PDT TUESDAY FOR CAZ280>282-284-285.
     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR CAZ280>282-284-285.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT
     THURSDAY FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THURSDAY
     FOR PZZ356-376.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ376.

MAS/CC/JBL

In the hours before

Local storm report, Aug 4, 6:30 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
630 PM PDT MON AUG 4 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HEAVY RAIN       11 E LORELLA            42.13N 121.05W
08/04/2014  M1.25 INCH       KLAMATH            OR   TRAINED SPOTTER

            SOME DRAINAGE ACROSS HIGHWAY 31 AT MILEPOST
            75 FROM TYPICALLY DRY STREAMBEDS. HEAVY RAIN
            DURATION 45 MINUTES. OBSERVER LOCATION 9
            MILES NNW OF SILVER LAKE OR MP 40 HWY 31.

&&

NWS MEDFORD OR
IRIS SYSTEM
Special weather statement, Aug 4, 7:07 PM PDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
707 PM PDT MON AUG 4 2014

CAZ084-ORZ027>030-050300-
KLAMATH BASIN OR-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES
CA-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY
OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-SOUTH CENTRAL
OREGON CASCADES OR-
707 PM PDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KLAMATH...
NORTHWESTERN MODOC AND NORTHEASTERN SISKIYOU COUNTIES UNTIL 800 PM
PDT...

AT 658 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
JACKSON F. KIMBALL STATE PARK TO MODOC POINT TO MERRILL TO 8 MILES
NORTHEAST OF TULELAKE...AND MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. LOCALIZED FLOODING IS
POSSIBLE ALONG PORTIONS OF HIGHWAY 97.

AREAS AFFECTED BY THESE STORMS INCLUDE...KLAMATH FALLS...TULELAKE
AND MUCH OF HIGHWAY 97 SOUTH OF MODOC POINT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4287 12182 4266 12182 4250 12174 4239 12161
      4224 12134 4196 12116 4181 12161 4197 12189
      4224 12214 4233 12226 4251 12227 4285 12226
TIME...MOT...LOC 0203Z 066DEG 12KT 4281 12196 4261 12207
          4245 12194 4235 12181 4208 12155 4199 12136

WRIGHT

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:41 PM PDTSevere Thunderstorm WarningMFRSiskiyou34 min
Aug 4, 8:47 PM PDTSevere Thunderstorm WarningMFRSiskiyou20 min
Aug 5, 4:30 AM PDTRed Flag WarningMFRModoc, Siskiyou18 hr
Aug 5, 3:56 PM PDTSpecial Weather StatementMFRModoc49 min
Aug 5, 4:27 PM PDTSpecial Weather StatementMFRModoc48 min
Aug 4, 5:38 PM PDTAreal Flood AdvisoryMFRKlamath3 hr
Aug 4, 6:50 PM PDTSevere Thunderstorm WarningMFRKlamath40 min
Aug 4, 7:07 PM PDTSpecial Weather StatementMFRKlamath53 min
Aug 5, 2:21 PM PDTHazardous Seas WarningMFR24 hr
Aug 5, 2:21 PM PDTSmall Craft Advisory for WindsMFR5 days
Aug 5, 2:21 PM PDTSmall Craft Advisory for Hazardous SeasMFR24 hr
Aug 5, 4:37 PM PDTSpecial Weather StatementMFR23 min

Nearby

Severe Thunderstorm Warnings in California, 2014Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.